Read the question, figure out what your response would be, then scroll down for my explanation.
You are dispatched emergency traffic to the scene of a 24 yo F with “palpitations.” You arrive to find her pale, sweaty and lethargic. You palpate a radial pulse with an extreme rate. You hook her up to the monitor and find the following rhythm? You have a 45 minute transport time. Which of the following is the most appropriate initial treatment for this condition?
1.) Nitroglycerin 0.4mg SL
2.) Immediate synchronized cardioversion
3.) Adenosine 12mg Rapid IV push followed by 20cc NS bolus
4.) Epinephrine 1mg 1:10000 q-3-5m IVP
The original posting was from Exhausted Medic Students ‘R’ Us here.
Go read the original with its hundreds of comments.
All of the answers are completely wrong.
ST (Sinus Tachycardia) is the rhythm.
There are clear P waves with consistent PR intervals. It is faster than what some people expect to see from ST, but that is because many of us do not think about what we are learning in EMS.
It is true that the cardiology part of paramedic school is probably the toughest for most people, and we are overwhelmed with new information, but we should be very familiar with this rhythm.
Carry a patient up/down a flight of steps and you may have significant ST – maybe even faster than what is on this strip. If your heart rate is over 150, so what?
Before you have a chance to recover, use the pulse oximeter to measure your heart rate after carrying a patient. You are just checking the accuracy of the machine before applying it to the patient, or before reconnecting it to the patient.
1. Nitroglycerin is NOT indicated for palpitations.
NTG is not indicated even for a lot of palpitations. Do you have a protocol for NTG for palpitations?
Ask your medical director how much NTG should be given for palpitations, but don’t be surprised if you are expected to go through some scenarios to demonstrate that you would not really give NTG for palpitations.
2. Cardioversion is NOT indicated for sinus tachycardia.
Cardioversion is supposed to cause asystole. During that asystole, it is hoped that the sinus node will become the pacemaker for the patient’s rhythm.
SINUS tachycardia means that the sinus node is already the pacemaker.
Cardioversion of sinus tachycardia can only make things worse.
Cardioversion of sinus bradycardia can only make things worse.
Cardioversion of any sinus rhythm can only make things worse.
3. Adenosine is NOT indicated for sinus tachycardia.
The dose does not matter. The drug is not indicated.
No matter how wrong NTG is for palpitations, adenosine is worse.
4. Epinephrine is NOT indicated for sinus tachycardia with a pulse.
How much faster do we want this ST to be? Epinephrine can make it faster.
Maybe some people think that the choices should include a vagal maneuver.
No. That would also be wrong.
Calcium channel blocker?
No competent paramedic should attempt to justify any of these answers.
Maybe this is a question to find out just how incompetent people will be to satisfy an authority figure.
One horrible answer is –
As a paramedic instructor and a evaluator for National Registry…if my student didn’t cardiovert…I’m failing them.
Does the National Registry hire people this ignorant as evaluators?
Yes, but so does every other testing organization. Maybe this guy is lying about being an instructor and evaluator, but this is EMS and we like low standards.
A defender of cardioversion posted the ACLS tachycardia cheat sheet.
Click on image to make it larger.
Unfortunately, the cheat sheet does not state that we should not shock sinus tachycardia.
If all we know is the cheat sheet, we should consider a career change to explore the exciting world of fast food order fulfillment.
The text of the 2010 ACLS guidelines states –
ACLS professionals should be able to recognize and differentiate between sinus tachycardia, narrow-complex supraventricular tachycardia (SVT), and wide-complex tachycardia.
A lot of people could not recognize an obvious sinus tachycardia.
Is that the fault of their instructors?
Yes and No.
Sinus tachycardia is among the rhythms listed that we are expected to be able to identify.
Synchronized cardioversion is recommended to treat (1) unstable SVT, (2) unstable atrial fibrillation, (3) unstable atrial flutter, and (4) unstable monomorphic (regular) VT. Shock can terminate these tachyarrhythmias by interrupting the underlying reentrant pathway that is responsible for them.
Sinus tachycardia is not listed among the rhythms that should be shocked.
Here is the important part –
If judged to be sinus tachycardia, no specific drug treatment is required. Instead, therapy is directed toward identification and treatment of the underlying cause. When cardiac function is poor, cardiac output can be dependent on a rapid heart rate. In such compensatory tachycardias, stroke volume is limited, so “normalizing” the heart rate can be detrimental.
We treat sinus tachycardia by treating the cause.
The cause of sinus tachycardia is never lack of cardioversion.
A good test near the end of the cardiology section of paramedic school might include this question to find out if the students have learned anything.
All of the choices are wrong.
In medicine, there is not one best answer for all patients.
Anyone who says differently is selling something.
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science
Part 8: Adult Advanced Cardiovascular Life Support
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Cardioversion and Regular Narrow-Complex Tachycardia